Winter Storm, Wayne
- When
- February 14, 6:00 PM CST to February 15, 9:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
A strong storm system in the upper levels of the atmosphere moved east-northeast across the lower and mid Mississippi Valley on President's Day. A round of light snow the night before President's Day produced an inch or two in many locations.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong storm system in the upper levels of the atmosphere moved east-northeast across the lower and mid Mississippi Valley on President's Day. A round of light snow the night before President's Day produced an inch or two in many locations. The primary period of heavy snow was on President's Day, when snowfall rates averaged one to two inches per hour. Visibility was one-quarter mile or less in the heavy snow. Snowfall totals for the winter storm varied greatly. Sleet brought snowfall totals downward across areas near the Bootheel, such as New Madrid. Due to extensive blowing and drifting, accurate snowfall amounts were difficult to obtain. Average snow and sleet amounts were lowest around New Madrid, typically about four inches. Amounts increased to the northwest, averaging from 9 to 12 inches in the hilly terrain from the Perryville area to Marble Hill, Greenville, and Van Buren. Impacts were rather high. Most schools and businesses were shut down either due to the storm or the federal holiday. Wind chills were dangerously cold, at times ranging from minus 10 to minus 15. Sub-zero wind chills were observed as far south as Tennessee. The very cold temperatures hampered removal of the snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 5:49 PM CST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
549 PM CST Sun Feb 14 2021
.UPDATE...
Issued at 549 PM CST Sun Feb 14 2021
The AVIATION section has been updated for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 238 PM CST Sun Feb 14 2021
A major winter storm is taking aim on the area. The first round of
snow will be tonight in a zone of increasing low/mid trop
frontogenetical forcing positioned out ahead of the main upper trof,
that by 12z Monday should be over the central and southern Plains.
We may see an initial 1-3" of snow tonight (give or take). We have
incorporated the HREF closely with a consensus of deterministic
guidance for tonight and Monday (see below). We will be close to
Wind Chill Advisory conditions again tonight across portions of
southeast MO and southwest IL. We have addressed the bitter cold in
our current Winter Storm Warning that remains as is from 6 PM
Tonight through 6 AM Tuesday.
Monday, the main energy within the mid level trof comes up over top
of the region in the afternoon and evening. This will be the round
of greatest significance (snow rates, accumulations, impacts). The
overall trend seems a bit faster, so the lull is not expected to
last real long.
WPC banding probabilities increase notably with the main wave, with
some inference of instability and prominent snowfall rates. The HRRR
depicts this possibility as well. So for now we have storm total
accumulations 6 to 12". Given above average snow to liquid ratios
and this added concern, 12" may not be high enough should some of
these indicators pan out. But for now, we have headed the right
direction in our opinion.
The snow will taper off Monday evening and should be all but
completely over across southwest IN and the KY Pennyrile region
after midnight.
In terms of messaging, the bitter cold remains a real concern with
this system, as does the potential for blowing snow with NNE winds
10 to 15 mph gusts to 20 mph or even slightly higher. Stay tuned for
updates and adjustments to snow amounts (if needed).
.LONG TERM...(Tuesday through Sunday)
Issued at 238 PM CST Sun Feb 14 2021
The main focus later this week continues to be another potential
winter storm Wednesday into Thursday. This system is still four days
away, so many details remain to be ironed out. The 500 mb pattern
actually appears more complex than it did yesterday, mainly because
a northern stream 500 mb shortwave has entered the picture. This
northern stream shortwave will move down into the northern Plains
mid-week. There is some potential for this shortwave to shunt our
moist southern stream shortwave further south. This is reflected in
a majority of the model qpf fields, which show the heavy qpf
suppressed more to the south of the Ohio Valley than they did
yesterday. There is also less of a warm air intrusion, which results
in less mixing of wintry precip.
In a nutshell, the 12z models are still split into two camps. The
European solutions have trended even farther to the southeast,
taking the surface low northeast from the central Gulf Coast to
Georgia. The gfs ensemble mean is also further southeast, taking the
surface low across Alabama Thursday. The gfs consensus basically
places our region in the sweet spot for heavy snow, with heavy qpf
shown by the gfs ensemble mean over the Ohio Valley and se Missouri.
An elevated warm nose in the gfs guidance would result in mixing
with sleet or freezing rain se of the Ohio River.
Until the models resolve the influence of the northern stream
shortwave, the forecast will remain in flux. A forecast trend toward
drier and colder conditions is possible if the northern stream
becomes more dominant. The models at face value today do continue to
suggest the likelihood of a winter storm Wednesday into Thursday.
Otherwise, the main story on Tuesday into Wednesday will be the
continued bitterly cold wind chills.
Following the late week winter storm system, high pressure will pass
overhead on Friday. In the wake of the high, southwest winds are
expected to bring above freezing temps this weekend following the
extended winter blast. The ecmwf and gfs mos highs in the 50s at pah
Sunday look a little unrealistic given the snowcover, so the
forecast will be for highs in the 40s. Model ensemble means have
been in good agreement on a nearly zonal flow aloft this weekend.
&&
.AVIATION...
Issued at 549 PM CST Sun Feb 14 2021
Snow will overspread the area through 06Z. MVFR ceilings and IFR
visibilities can be expected with the first round of snow tonight,
but a few periods of LIFR visibilities will be possible. With
gusty north winds sustained around 15kts through the period, there
will be some potential for blowing snow to keep visibilities at
MVFR or even IFR levels in the morning when we will be between
snow events. The second round of snow will spread northeast over
the TAF sites after 15Z and will continue for most of the
afternoon. The heaviest snows are expected over west Kentucky and
southwest Indiana where 1/4SM is a decent bet at some point in the
afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 6 AM CST Tuesday for ILZ075>078-
080>094.
MO...Winter Storm Warning until 6 AM CST Tuesday for MOZ076-086-087-
100-107>112-114.
IN...Winter Storm Warning until 6 AM CST Tuesday for INZ081-082-
085>088.
KY...Winter Storm Warning until 6 AM CST Tuesday for KYZ001>022.
&&
UPDATE...DRS
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 242 PM CST Sun Feb 14 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 242 PM CST Sun Feb 14 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect tonight. Refer to the Warning for details. Very cold conditions will continue due to north winds 10 to 20 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Winter Storm Warning will continue Monday through Monday night. Significant accumulations of snow are forecast. Driving conditions will be extremely dangerous. Bitterly cold sub-zero wind chills are forecast Tuesday morning. A potential winter storm late Wednesday into Thursday night could bring significant amounts of wintry precipitation to all or portions of our region. .SPOTTER INFORMATION STATEMENT... We will be looking for snow measurements and road condition reports through Monday night.
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936266, 936267, 936268, 936269, 936270, 936273, 936263, 936264, 936265, 936271, 936272.